Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 150, NWS Bismarck, ND

August 3, 2019Adams County, Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2019, 4:50 PM MDT for Adams County, Bowman County, Slope County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 4:50 PM MDT (22:50 UTC)
Expired
Aug 3, 2019, 5:45 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

Counties Adams County, ND, Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:26 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 3:26 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
426 PM CDT Sat Aug 3 2019

.UPDATE...
Issued at 407 PM CDT Sat Aug 3 2019

Recent satellite imagery shows ongoing updraft development and
orphan anviling in a general line stretching from Golden Valley
through Burke counties. MLCAPE of 1000-1500 J/kg and around 30 kts
of effective deep layer shear will promote severe storm potential.
With forecast hodographs largely unidirectional through the
convective layer, initially discrete transitioning to clustered
cells will be the main storm mode as both right and left movers
will be favored. As per SPC's recent discussion, severe coverage
is uncertain given generally unfavorable synoptic ascent. However,
even without the issuance of a watch an isolated severe threat is
still possible given the CAPE/shear parameter space. Given lack
of synoptic support, thunderstorm activity should be mostly
diurnal and trend down by late evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 201 PM CDT Sat Aug 3 2019

Strato-cu continues to slowly diminish south central late this
afternoon. This suggests the boundary layer may still be primed
for another night of patchy fog and low clouds, this time across
the James River Valley. Across the west the EML should delay the
onset of convection until late afternoon or early evening
southwest. Considering the threat of severe weather, we believe
the weak shear will limit the severe thunderstorms threat to a
few isolated cells this evening across teh west.

Tonight, the surface trough will move east and a cold front will
approach the northwest from Canada. This front will play a more
significant role for severe weather on Sunday and Sunday night as
a shortwave trough brings better ascent. Stronger shear, and the
frontal boundary, should aid in supporting more widespread
thunderstorms during this period with teh better chances across
teh south and southeast as the cold front continues to sag south.

While we considered the threat for heavy rainfall to be elevated
in the earlier forecasts across southeast North Dakota, the
progression of the frontal boundary will weigh in to somewhat
lower the risk for heavy rainfall by lessening the training
possibilities that would have existed had the front moved slower
or was stationary.

Warm and humid again Sunday with highs in the 80s to lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 201 PM CDT Sat Aug 3 2019

The upper low across the Prairie Provinces of Canada on Sunday
will move to the Hudson Bay region by early next week. An h500
ridge returns to the western intermountain and northwest regions.
This will firmly place the Northern Plains into a northwest flow
regime with generally cooler air through mid week. Then broad
ridging returns by the end of the week into the weekend bringing
warmer temperatures.

Precipitation will be spotty next week until the weekend when a
more robust shortwave moves into the region on the western side
of the ridge axis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 128 PM CDT Sat Aug 3 2019

A trough of low pressure in Montana will move slowly east this
afternoon and tonight. The trough will be teh focus fore widely
scattered thunderstorms across western North Dakota. VFR expected
at all TAF sites. The recurring area of low clouds and fog central
sections of the region not expected to return tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 3, 1:45 PM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
245 PM CDT Sat Aug 3 2019

NDZ001-002-009-010-017-018-031-032-041945-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across northwest North
Dakota through 10 PM CDT. The main hazards will be large hail up
to half dollar size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-011>013-041945-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
245 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019>023-025-034>037-042-045>048-050-051-041945-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are possible Sunday afternoon
and evening. Some of these storms could be severe. The main
hazards will be large hail up to golf ball size, damaging wind
gusts up to 70 mph and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033-040-041-043-044-041945-
Stark-Slope-Hettinger-Bowman-Adams-
145 PM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across southwest North
Dakota through 9 PM MDT. The main hazards will be large hail up
to half dollar size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday afternoon and
evening. Some of these storms could be severe. The main hazards
will be large hail up to golf ball size, damaging wind gusts up
to 70 mph and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

waa

In the hours before

Special weather statement, Aug 3, 3:23 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
423 PM CDT Sat Aug 3 2019

NDZ002-010-032200-
Mountrail ND-Burke ND-
423 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, a strong thunderstorm was located over Powers Lake, or
22 miles northwest of Stanley, moving northeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Powers Lake and Battleview.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4845 10284 4863 10286 4873 10253 4849 10238
TIME...MOT...LOC 2123Z 244DEG 20KT 4857 10270

AYD
Local storm report, Aug 3, 4:09 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT SAT AUG 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             12 NW AMIDON            46.60N 103.52W
08/03/2019  E1.00 INCH       SLOPE              ND   PUBLIC

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:23 PM MDTSpecial Weather StatementBISBurke37 min
Aug 3, 3:42 PM MDTSevere Thunderstorm WarningBISBurke48 min
Aug 3, 3:51 PM MDTSevere Thunderstorm WarningBISBillings, Slope39 min
Aug 3, 4:04 PM MDTSevere Thunderstorm WarningBISBurke41 min
Aug 3, 4:15 PM MDTSevere Thunderstorm WarningBISSlope45 min
Aug 3, 4:37 PM MDTSevere Thunderstorm WarningBISSlope23 min
Aug 3, 4:38 PM MDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward52 min
Aug 3, 5:20 PM MDTSevere Thunderstorm WarningBISDunn, Mercer55 min
Aug 3, 5:30 PM MDTSevere Thunderstorm WarningBISMountrail, Ward60 min
Aug 3, 5:42 PM MDTSevere Thunderstorm WarningBISAdams, Bowman34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.